Alert archive / Maine / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 2, 2008, 7:01 PM EDT for Oxford County, Maine. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2008, 7:01 PM EDT (23:01 UTC)
- Expired
- Jul 2, 2008, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Oxford County, ME
The radar
The Portland,ME radar (KGYX), 74 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:05 PM EDT | FLASH FLOOD | Bethel, ME | MUDSLIDE AND ROAD WASHOUT ON NORTH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KGYX 022301 FFWGYX MEC017-030200- /O.NEW.KGYX.FF.W.0003.080702T2301Z-080703T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAY ME 701 PM EDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OXFORD COUNTY IN WESTERN MAINE... * UNTIL 1000 PM EDT * AT 653 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM GILEAD TO BETHEL...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCKE MILLS...HANOVER...AND MILTON. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BARKERS SPLIT BROOK...SUNDAY RIVER...ANDROSCOGGIN RIVER...ALDER RIVER...WILD RIVER...WALKER BROOK...CROOKED RIVER...KENDALL BROOK...CHAPMAN BROOK...AND BOG BROOK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4432 7100 4440 7101 4455 7065 4443 7054 TIME...MOT...LOC 2258Z 240DEG 6KT 4443 7076 4439 7098 $$ MC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:34 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 2, 4:34 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 434 PM EDT WED JUL 2 2008 .SYNOPSIS... UPPER TROUGH SWINGS EAST OF THE REGION THIS EVENING WITH SOUTHWEST FLOW ESTABLISHING ITSELF OVERNIGHT THROUGH THURSDAY NIGHT. SEVERAL CONTINUING WEAK UPPER TROUGHS MOVE THROUGH THE WEEKEND. FINALLY LARGE HIGH OFF SOUTHEASTERN US COAST ESTABLISHES A BROADER SOUTHWESTERLY FLOW LATER SUNDAY INTO MONDAY WITH A SHORT WAVE MOVING THROUGH THE LOW MONDAY NIGHT. AT THE SURFACE...MODERATE TO SHARP COLD FRONT PUSHES THRU THE REGION THURSDAY AFTERNOON. FRONT STALLS ALONG THE COAST THURSDAY NIGHT WITH A RIPPLE OF LOW PRESSURE MOVING UP ALONG THE FRONT. BOUNDARY SLOWLY DISSOLVES INTO EARLY SATURDAY AT WHICH TIME SOUTHWESTERLY FLOW BEGINS TO IMPORT ANOTHER WARMER MORE HUMID AIR MASS FOR LATE WEEKEND INTO MID-WORKWEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... QUICK UPDATE TO ADD TSTMS WITH SMALL HAIL...GUSTY WINDS AND HEAVY RAIN THROUGH EARLY THIS EVENING. PREVIOUS DISCUSSION... SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHERN NEW HAMPSHIRE...SLOWLY MOVING NORTHEASTWARD. ISOLATED CONVECTION DEVELOPING ALONG A BOUNDARY OVER INTERIOR MOUNTAIN AREAS OF NEW HAMPSHIRE AND MAINE AND APPEARS TO BE THE FOCUS THERE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... ANY REMAINING SCATTERED CONVECTION WILL BE DIURNAL AND DIE OFF BY EVENING. OVERNIGHT...PATCHY FOG WILL ONCE AGAIN DEVELOP OVER THE REGION. THURSDAY...COLD FRONT ADVANCES AND WILL MOVE ACROSS THE AREA DURING THE EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SKIES WILL BE MOSTLY SUNNY IN THE MORNING WITH INCREASING CLOUDS DURING THE AFTERNOON. CONVECTION ON THURSDAY...SPC STILL HAS ENTIRE CWA IN SLIGHT RISK OF SEVERE STORMS FOR THURSDAY AFTERNOON INTO THE EVENING. HAVE INCLUDED SMALL HAIL AND GUSTY WINDS IN THE FORECASTS BY 18Z. TAKING A LOOK AT THE FORECAST SOUNDINGS...0-4KM SHEAR IS UP NEAR 40KT AND DCAPES AROUND 1000 J/KG. OVERALL...CONDITIONS LOOK FAVORABLE FOR ISOLATED SEVERE STORMS AHEAD OF THE FRONT AND POSSIBLY SOME DECENT ORGANIZATION OR LINE SEGMENTS. WEAK MID LEVEL LAPSE RATES MAY BE A LIMITING FACTOR TOMORROW. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... TIMING OF MULTIPLE WEAK UPPER TROUGHS WILL KEEPS SOME DEGREE OF INSTABILITY INTO THE EARLY WEEKEND WITH A CONTINUED CHANCE OF POSSIBLE AFTERNOON CONVECTION. SUNDAY LOOKS TO BE THE BEST DAY OF THE UPCOMING HOLIDAY WEEKEND WITH AN INCREASING WARMER/MORE HUM DID AIR MASS AGAIN INVADING THE FORECAST AREA WITH DEWPOINTS INTO THE MID 60S LATER SUNDAY INTO MIDWEEK. CONTINUED CHANCE OF DIURNALLY INDUCED AIRMASS THUNDERSTORMS...AND MOSTLY LIKELY SOME DEGREE OF OVERNIGHT FOG. USED GMOS GUIDANCE FOR TEMPERATURES/POPS/WINDS. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...ISOLD TO SCT STRONG TO SEVERE TSTMS POPPING UP ACROSS THE FA AT THIS TIME. SLGT CHC THAT TAF SITES COULD SEE A STRONG TSTM BUT NOT HIGH ENOUGH OF A CHC TO PUT IT INTO THE TAF UNTIL STRONG TSTMS BECOME IMMINENT. PREVIOUS DISCUSSION... MAINLY VFR CONDITIONS THROUGH THE EVENING...THEN LOWERING VISIBILITIES IN FOG OVERNIGHT. VFR DURING THE DAY...GOING TO MVFR AND IFR IN THUNDERSTORMS AFTER 18Z. LONG TERM...INTO THE EARLY WEEKEND...MOSTLY VFR EXCEPT MVFR IN ANY AFTERNOON CONVECTION. LATER SUNDAY INTO MID WORKWEEK DAYTIME VFR/MVFR IN ANY CONVECTION AND OVERNIGHT MVFR/IFR IN SOME DEGREE OF FOG. && .MARINE... SHORT TERM...QUICK UPDATE TO ADD TSTMS THROUGH EARLY THIS EVENING. PREVIOUS DISCUSSION... WITH SOUTHWESTERLY WINDS AHEAD OF COLD FRONTAL PASSAGE...WAVES 4-7FT THURSDAY. LONG TERM...SCAS POSSIBLE THURSDAY NIGHT FOR SEAS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 2, 6:18 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 618 AM EDT WED JUL 2 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031030- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 618 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. ANZ150>154-031030- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 618 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... MARINE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 2, 4:53 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 453 PM EDT WED JUL 2 2008 MEZ007-012-022145- NORTHERN OXFORD-SOUTHERN OXFORD- 453 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 545 PM EDT... AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF NEWRY...OR ABOUT 5 MILES NORTHWEST OF BETHEL...MOVING NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND GILEAD...BETHEL...NEWRY...MILTON...HANOVER...ANDOVER... RUMFORD...MEXICO...ROXBURY AND BYRON THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
Local storm report, Jul 2, 4:57 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
457 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL WELD 44.70N 70.42W
07/02/2008 E0.88 INCH FRANKLIN ME PUBLIC
&&
POHLSpecial weather statement, Jul 2, 4:57 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 457 PM EDT WED JUL 2 2008 MEZ008-009-013-022145- CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN- 457 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 545 PM EDT... AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PHILLIPS...OR ABOUT 15 MILES NORTHWEST OF FARMINGTON...MOVING NORTHEAST AT 37 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOUNT BLUE STATE PARK...WELD...STRONG...PHILLIPS...MADRID...AVON...SALEM... NEW PORTLAND...KINGFIELD AND CARRABASSETT VALLEY THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
Special weather statement, Jul 2, 5:52 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 552 PM EDT WED JUL 2 2008 MEZ009-022230- CENTRAL SOMERSET- 552 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 630 PM EDT... AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF MOSCOW...OR ABOUT 23 MILES EAST OF EUSTIS...MOVING NORTHEAST AT 16 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM AND CARATUNK THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
Special weather statement, Jul 2, 5:55 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 555 PM EDT WED JUL 2 2008 MEZ007-012-022245- NORTHERN OXFORD-SOUTHERN OXFORD- 555 PM EDT WED JUL 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 645 PM EDT... AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF BETHEL... MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND BETHEL...NEWRY...LOCKE MILLS...MILTON... HANOVER...RUMFORD...MEXICO...ROXBURY AND DIXFIELD THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. ES
Local storm report, Jul 2, 6:39 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
639 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD WELD 44.70N 70.42W
07/02/2008 FRANKLIN ME LAW ENFORCEMENT
SEVERAL ROAD WASHOUTS.
&&
MCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:01 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 44 min |
| Jul 2, 3:49 PM EDT | Areal Flood Advisory | GYX | Oxford | 3 hr |
| Jul 2, 4:05 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 40 min |
| Jul 2, 4:51 PM EDT | Flash Flood Warning | GYX | Oxford | 114 min |
| Jul 2, 5:03 PM EDT | Areal Flood Advisory | GYX | Franklin | 3 hr |
| Jul 2, 5:07 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 38 min |
| Jul 2, 5:21 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 3 hr |
| Jul 2, 6:16 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 44 min |
| Jul 2, 6:19 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 26 min |
| Jul 2, 6:31 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 44 min |
| Jul 2, 6:35 PM EDT | Flash Flood Warning | GYX | Franklin | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.